1 Department of Clinical Medicine - The Department of Cardiological Medicine B, Department of Clinical Medicine, Health, Aarhus University2 Department of Clinical Medicine - Department of Clinical Epidemiology, Department of Clinical Medicine, Health, Aarhus University3 unknown4 FBE Klinisk Biokemisk Syd, Aalborg Sygehus, Faculty of Health Sciences, Aarhus University, Aarhus University5 Department of Clinical Medicine - Department of Clinical Epidemiology, Department of Clinical Medicine, Health, Aarhus University
A 67-year-old man underwent surgery under general anaesthesia to obtain a biopsy from a tumour in the left maxillary sinus. Before the procedure a mucosal detumescence containing epinephrine and cocaine was applied onto the nasal mucosa. Shortly after termination of anaesthesia the patient developed tachycardia and an abrupt rise in blood pressure followed by a drop to critical levels. The patient turned pale and clammy but denied chest pain at any time. An ECG showed inferolateral ST-segment elevation, and troponin T was elevated at 0.773 ng/mL. An acute coronary angiography demonstrated normal coronary arteries; however, left ventriculography showed apical ballooning of the left ventricle, and the diagnosis of takotsubo cardiomyopathy was made. This was confirmed by a subsequent transthoracic echocardiography. Four days later the patient had complete resolution of the symptoms, and a new echocardiography showed normalisation of the left ventricular systolic function with no signs of apical ballooning.